Where to Seek Help
Call: Alliance Information Line 800-510-9132
Visit: Alliance for Action
Drugs: Do I Need Help? Misuse, Overdose, Treatment, Recovery
Pocket Guide - for print
Naloxone, the opioid reversal drug
Naloxone (also known as Narcan®) is a prescription medicine that reverses an opioid overdose, which can be caused by prescription analgesics (e.g., Percocet, OxyContin), and heroin. Naloxone will ONLY reverse an opioid overdose, it does not prevent deaths caused by other drugs. However, naloxone may also be effective for polysubstance overdoses such as a combined opioid and alcohol overdose. It cannot be used to get high and is not addictive. Naloxone is safe and effective; emergency medical professionals have used it for decades. For more detailed information, visit www.drugs.com/pro/naloxone.html
How Does Naloxone Help?
Naloxone is an antidote to opioid drugs. Opioids can slow or stop a person's breathing, which causes death. An overdose death may happen hours after taking drugs. Naloxone restores the overdose victim’s breathing. If a bystander notices that a person’s breathing has slowed, stopped, or an overdose is suspected, naloxone can act as a bridge between the call to 911 and when help arrives to keep the person breathing. (Source: http://www.nchrc.org/programs-and-services/naloxone-101/)
There are currently 48 pharmacies listed as carrying naloxone. Locate a pharmacy near you.